Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 30, 2021Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at May 30, 2021, 12:41 PM MDT for Huerfano County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 12:41 PM MDT (18:41 UTC)
Expired
May 30, 2021, 1:30 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS85 KPUB 301841
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1241 PM MDT Sun May 30 2021
 
COZ074-075-087-088-301930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1241 PM MDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spanish Peaks, or 13 miles east of Indian Creek on
the southeastern Spring Burn Scar, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

LAT...LON 3739 10492 3750 10496 3768 10466 3743 10453
TIME...MOT...LOC 1840Z 247DEG 11KT 3747 10487 

$$

CSS/EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 30, 12:06 PM MDT, 35 minutes earlier.

Area forecast discussion, May 30, 12:06 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1206 PM MDT Sun May 30 2021

.UPDATE...
Issued at 806 AM MDT Sun May 30 2021

Latest high res models suggest higher CAPE may be in place across
the Pikes Peak region as well as the I-25 corridor. The marginal
risk for severe thunderstorms has expanded north and slightly east
accordingly. Adjustments made to latest grids.  -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 439 AM MDT Sun May 30 2021

...Flash Flood potential for the southeast mountains, mainly for
burn scars this afternoon and evening...

...Strong to Severe thunderstorms possible again for the southeast
mountains and southern Raton Ridge...

Its been an active night across the southeast plains with widespread
thunderstorms and some flash flooding along portions of the lower
Arkansas River where storm total rainfall estimates of 2 to 5 inches
have fallen according to radars/MRMS.  Southeasterly low level jet
will continue to funnel low level moisture into this region overtop
frontal boundary which lies across southern portions of the area.
This will keep activity going well into the morning hours across
southern and southeastern portions of the area as upglide overtop
the boundary releases instability aloft. Activity should gradually
decrease after sunup.

With a ribbon of high theta-e air over the mountains, valleys and
adjacent plains today, we should see another active day for
thunderstorms with focus now shifting to the southeast mountains and
some of the interior valleys.  HREF members continue to show an axis
of mean CAPE around 1000-1500 J/kg across the southeast mountains
and Raton Ridge with deep layer shears running around 30 to 40 kts.
This should be sufficient for a few strong to severe thunderstorms
across the southeast mountains, and interior valleys where higher
dew points can penetrate and not mix out during the afternoon.  The
upper Arkansas River valley, along with the Wet mountain valley seem
most prone for strong to severe thunderstorms today. Wouldn't be
surprised to see some strong thunderstorms across the eastern side
of the San Luis Valley as well depending on low level moisture
availability. Hail up to 1.5 inches in diameter and wind gusts to 60
mph will be possible with the stronger storms. Of greater concern
will be the potential for locally heavy rainfall.  This could cause
flash flooding of burn scars should they take a hit from one of
these stronger storms. Have hoisted a Flash Flood Watch for the
southeast mountains accordingly with the Hayden Pass, Decker,
Junkins and Spring Burn scars most at risk.  Heavy rainfall also
fell across El Paso and portions of Teller county yesterday.  It is
possible that these areas may need to be added to the flash flood
watch today, but with uncertainty in the amount of instability and
persistence of cloud cover today, have left them out for now and
will let later shifts re-assess.  Another area of concern will be
far southern portions of the southeast plains.  HRRR continues to
advertise the stalled boundary across this region with another round
of thunderstorms firing across Las Animas and Baca counties in the
afternoon.  CAPE could be pretty high in this area with NAM12
indicating mlCAPE of 2000+ J/kg.  Could see an isolated supercell
across the Raton Ridge with hail up to 2 inches in diameter and even
an isolated tornado given local helicities could be enhanced by
easterly surface flow beneath westerlies aloft.  HREF does show
some helicity swaths across southern Las Animas county with the HRRR
showing a persistent signal for a strong supercell developing just
west of Trinidad. This is something that will bear close watching.

As energy from the upper trough out west ejects across CO this
afternoon and tonight...thunderstorms will push off into the
adjacent plains where another convective cluster may develop
overnight with steadier stratiform rain developing across the
northern I-25 corridor.  Think focus for any stronger convection
will be along the surface front, along or just south of the southern
border.  Models are showing some north to south variability along
our southern sections with the higher end QPF.  Suspect the axis of
heavier precipitation will be just south of our area across NE NM
and the TX/OK panhandle overnight with the likelihood that the front
will shift southward with time today.

Activity winds down this evening for most areas, but again expect
showers and isolated embedded thunderstorms to continue into the
overnight hours across the mountains and adjacent plains as the
upper trough out west continues to advance eastward.  Monday looks
like another active day for the mountains and adjacent
plains...though with less CAPE and shear, thunderstorms may not have
as updraft strength. Will still need to watch the burn scars for
another round of potential flash flooding, but with the potential
for more of a stratiform event to unfold will need to see how all
these details evolve before considering any additional flash flood
watches.

Higher peaks will see off and on snow today through Monday as snow
levels waver between 11 to 12kft. Still getting close to a foot of
snowfall, though some of this is convectively driven and these
heavier amounts could be more localized.  Later shifts may need to
hoist some winter highlights for the higher peaks above 11kft if
these snow amounts hold.  Sunday night into Monday night look like
the more likely periods for the heavier snow as cold air aloft with
the system moves in.  For now, no highlights issued in order to
keep focus on the flash flood potential for today.  -KT

.LONG TERM...(Monday through Saturday)
Issued at 439 AM MDT Sun May 30 2021

Main Forecast Concerns/Challenges

1) Potential for burn scar flash flooding continues on Monday

2) Convection becomes more hit and miss starting Tuesday, but
remains a possibility every day

Monday...The upper trough of low pressure will gradually cross CO on
Monday, providing a large area of upward motion with a generous pool
of llvl moisture to tap into. Easterly surface flow across the
plains will continuously push the moisture back into the I-25
corridor and mts. A much cooler and cloudy day is expected across
the forecast area, but widespread showers with scattered
thunderstorms will likely start early across and along the higher
terrain, and will continue throughout the day until the upper trough
axis reaches the southeast corner of the state Monday night. Coming
on the heels of a couple of days of rainfall for the area, another
day of expected prolonged rain activity will mean flash flooding
concerns for area burn scars. Temperatures are only forecast to warm
into the 50s to around 60F for most locations.

Tuesday and Wednesday...The upper trough passes to the east,
allowing northwest flow aloft to settle in across the region and
marking the return of warmer and slightly drier conditions. There
will be a daily chance of afternoon and evening showers and
thunderstorms, initially over the higher terrain then spreading to
the adjacent plains, and any storms that do develop should move to
the east-southeast. Plan on high temps in the 60s to around 70F for
most locations on Tue, then 70s for the high valleys and mid 70s to
lower 80s for the plains on Wed.

Thursday through Saturday...The end of the week remains somewhat
hard to decipher, as a ridge of high pressure builds over the
western US, but at the same time a low center sits in place over
Mexico. Temps should warm nicely into the weekend, but there will be
a daily chance of convection over the higher terrain due to the
southern low feeding moisture up into CO. The problem with that, is
that the upper ridge will keep winds somewhat light, so any storms
that do get going will likely move slowly and might have a hard time
moving away from the mts. If this happens, then area burn scars will
once again become a concern. Expect maximum temps in the 70s for the
high valleys each day, and in the 80s to near 90F for the plains.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM MDT Sun May 30 2021

Mainly MVFR cigs at both terminals this afternoon and evening,
as showers and thunderstorms become widespread after 20z. Cigs/Vis
could drop into the IFR range with the more intense thunderstorms.
Another round of IFR cigs will spread into both terminals tonight
and will likely be more persistent on Monday, along with periods
of rain showers.

KALS will stay VFR today, with the potential for VCTS at the
terminal this afternoon and evening.  East winds will pour through
La Veta Pass this evening bringing east winds to the terminal
tonight.  VCSH will be possible at times overnight with potential
for some VFR to high end MVFR stratus developing Monday morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for COZ072>075-
077>080-087.

&&

UPDATE...KT
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, May 30, 11:15 AM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Sun May 30 2021

COZ058>089-093>099-311715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Sun May 30 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible across the southeast
mountains, the I-25 corridor and Las Animas and Baca counties
this afternoon and evening. Hail up to 1.5 inches in diameter,
wind gusts up to 60 mph, locally heavy rainfall and lightning will
be the primary storm risks. Very large hail up to 2 inches in
diameter and an isolated tornado will be possible across Las
Animas county this afternoon where instability will be the
highest.

Flash flooding will also be possible across the southeast mountains
and adjacent plains this afternoon and evening, with the burn scars
being the most vulnerable locations.  Should a stronger storm impact
the Decker, Hayden Pass, Junkins and Spring burn scars
dangerous flash flooding along with debris flows will be possible.

The higher peaks above 11000 feet will see snow this evening through
the overnight hours with local accumulations of 2 to 6 inches
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
across south central and southeast Colorado Monday, with the main
threats being lightning and locally heavy rainfall. This could
lead to an elevated risk for flash flooding, particularly on burn
scars, though urban areas could also be impacted. Heavy wet snow
can be expected at times across the higher peaks above 11000 feet
through Monday. Local accumulations of up to a foot will be
possible, especially for Pikes Peak and the Sangre De Cristo
mountains.

Isolated to scattered showers and thunderstorms will be possible
each day for Tuesday through Saturday. A stronger storm or two
will be possible across the mountains Tuesday and Wednesday with
lightning, small hail and wind gusts up to 50 mph possible.
Locally heavy rainfall will also be possible with the more intense
storms, and there is the potential for flash flooding on area burn
scars each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters will be likely in
and across the southeast mountains, the I-25 corridor and over
Baca and Las Animas Counties this afternoon and evening.

10/27

In the hours before

Local storm report, May 30, 12:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT SUN MAY 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       1 WSW LAMAR             38.08N 102.63W
05/30/2021  M1.44 INCH       PROWERS            CO   TRAINED SPOTTER

            RAIN TOTAL STARTING FROM LAST NIGHT AND
            ENDING THIS MORNING.

&&
Special weather statement, May 30, 12:25 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1225 PM MDT Sun May 30 2021

COZ093-094-097-301915-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
1225 PM MDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 115 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Higbee, or 22 miles south of North La Junta, moving
northeast at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Higbee.

LAT...LON 3754 10345 3767 10360 3803 10320 3784 10296
TIME...MOT...LOC 1825Z 226DEG 25KT 3766 10346

EP
Special weather statement, May 30, 12:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1241 PM MDT Sun May 30 2021

COZ074-075-087-088-301930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1241 PM MDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spanish Peaks, or 13 miles east of Indian Creek on
the southeastern Spring Burn Scar, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

LAT...LON 3739 10492 3750 10496 3768 10466 3743 10453
TIME...MOT...LOC 1840Z 247DEG 11KT 3747 10487

CSS/EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:11 PM MDTTornado WarningPUBBaca, Las Animas34 min
May 29, 6:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
May 29, 6:38 PM MDTTornado Warning Tornado observedConsiderable damage threatPUBBaca, Las Animas22 min
May 29, 6:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
May 29, 6:53 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
May 29, 6:54 PM MDTTornado Warning Tornado observedConsiderable damage threatPUBBaca, Las Animas36 min
May 29, 6:57 PM MDTSpecial Weather StatementPUBEl Paso48 min
May 29, 7:24 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas36 min
May 29, 7:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
May 29, 7:57 PM MDTFlash Flood WarningPUBEl Paso79 min
May 29, 8:02 PM MDTSpecial Weather StatementPUBBaca43 min
May 29, 8:38 PM MDTSpecial Weather StatementPUBBent, Otero52 min
May 29, 8:46 PM MDTSpecial Weather StatementPUBEl Paso29 min
May 29, 9:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
May 29, 9:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 29, 9:38 PM MDTSpecial Weather StatementPUBBaca37 min
May 29, 9:55 PM MDTSevere Thunderstorm WarningPUBBent, Otero35 min
May 29, 10:00 PM MDTFlash Flood WarningPUBBent, Otero7 hr
May 29, 10:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 29, 11:09 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
May 30, 12:09 AM MDTSpecial Weather StatementPUBBent51 min
May 30, 12:18 AM MDTSpecial Weather StatementPUBProwers42 min
May 30, 12:28 AM MDTSevere Thunderstorm WarningPUBBent, Prowers47 min
May 30, 1:08 AM MDTSpecial Weather StatementPUBProwers37 min
May 30, 1:52 AM MDTSpecial Weather StatementPUBProwers38 min
May 30, 3:31 AM MDTFlash Flood WatchPUBAlamosa, Baca, Bent, Chaffee, Costilla, Custer and 6 more20 hr
May 30, 4:57 AM MDTAreal Flood WarningPUBBent, Otero3 hr
May 30, 5:05 AM MDTRiver Flood WarningPUBBent14 hr
May 30, 12:25 PM MDTSpecial Weather StatementPUBBent50 min
May 30, 12:54 PM MDTSpecial Weather StatementPUBLas Animas36 min
May 30, 1:02 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
May 30, 1:31 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
May 30, 1:38 PM MDTSpecial Weather StatementPUBLas Animas52 min
May 30, 1:48 PM MDTSpecial Weather StatementPUBFremont42 min
May 30, 1:57 PM MDTSevere Thunderstorm WarningPUBLas Animas33 min
May 30, 2:07 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
May 30, 2:23 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas37 min
May 30, 2:23 PM MDTTornado WarningPUBLas Animas21 min
May 30, 2:29 PM MDTSevere Thunderstorm WarningPUBLas Animas31 min
May 30, 2:33 PM MDTSevere Thunderstorm WarningPUBLas Animas42 min
May 30, 2:43 PM MDTTornado WarningPUBLas Animas32 min
May 30, 2:48 PM MDTSpecial Weather StatementPUBEl Paso42 min
May 30, 2:54 PM MDTTornado Warning Tornado observedPUBBaca, Las Animas36 min
May 30, 3:10 PM MDTSpecial Weather StatementPUBFremont50 min
May 30, 3:21 PM MDTSevere Thunderstorm WarningPUBEl Paso24 min
May 30, 3:25 PM MDTTornado Warning Tornado observedConsiderable damage threatPUBBaca, Las Animas35 min
May 30, 3:28 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo32 min
May 30, 3:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
May 30, 3:53 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
May 30, 3:55 PM MDTSevere Thunderstorm WarningPUBPueblo35 min
May 30, 3:57 PM MDTTornado Warning Tornado observedPUBBaca, Las Animas21 min
May 30, 4:12 PM MDTTornado WarningPUBEl Paso21 min
May 30, 4:21 PM MDTSpecial Weather StatementPUBLas Animas39 min
May 30, 4:23 PM MDTSevere Thunderstorm WarningPUBPueblo37 min
May 30, 4:36 PM MDTSpecial Weather StatementPUBEl Paso24 min
May 30, 5:05 PM MDTSpecial Weather StatementPUBPueblo25 min
May 30, 5:20 PM MDTSpecial Weather StatementPUBCrowley25 min
May 30, 5:46 PM MDTSpecial Weather StatementPUBCrowley29 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.